Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 60, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 13, 2020, 6:39 AM EDT for 6 counties in South Carolina. It was in force for 31 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2020, 6:39 AM EDT (10:39 UTC)
- Expired
- Apr 13, 2020, 7:10 AM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Calhoun County, SC, Clarendon County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 6:40 AM EDT | TSTM WND DMG | 2 Sse Rembert, SC | EM REPORTED TREES DOWN ON HWY 521 AND TB WRIGHT ROAD. TIME ESTIMATED BY RADAR. |
| Apr 13, 6:45 AM EDT | TSTM WND DMG | 1 Ene Sumter, SC | EM REPORTED TREE DOWN ON RAST STREET. TIME ESTIMATED BY RADAR. |
| Apr 13, 6:45 AM EDT | TSTM WND DMG | 1 Ese Sumter, SC | EM REPORTED TREE DOWN ON N. GUIGNARD DRIVE AT DORCEL DRIVE. TIME ESTIMATED BY RADAR. |
| Apr 13, 6:45 AM EDT | TSTM WND DMG | 1 Ese Sumter, SC | EM REPORTED TREE DOWN ON WISE DRIVE BY PALMETTO PARK. TIME ESTIMATED BY RADAR. |
| Apr 13, 6:45 AM EDT | TSTM WND DMG | 2 Ssw Mulberry, SC | EM REPORTED TREE DOWN ON MOISE DRIVE AT BROAD STREET. TIME ESTIMATED BY RADAR. |
| Apr 13, 6:45 AM EDT | TSTM WND DMG | 6 Sse Bethune, SC | PINE TREE AND LARGE LIMBS DOWN AT HWY 341 AND EDWIN HALL RD. |
| Apr 13, 6:46 AM EDT | TSTM WND DMG | 2 N South Sumter, SC | EM REPORTED TREE DOWN ON BEE STREET. TIME ESTIMATED BY RADAR. |
| Apr 13, 6:48 AM EDT | TSTM WND DMG | Sumter, SC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM SUMTER. CORRECTS PREVIOUS TSTM WND DMG REPORT FROM SUMTER. TREES REPORTED DOWN ON PAPER BIRCH AVE AND ALSO ON SHADOW TRAIL. TIME ESTIMATED BY RADAR. |
| Apr 13, 6:48 AM EDT | TSTM WND DMG | Sumter, SC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM SUMTER. TREES REPORTED DOWN ON PAPER BIRCH AVE AND ALSO ON SHADOW TRAIL. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 3:20 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 494 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
206
WUUS52 KCAE 131039
SVRCAE
SCC017-027-055-061-079-085-131130-
/O.NEW.KCAE.SV.W.0060.200413T1039Z-200413T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
639 AM EDT Mon Apr 13 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lee County in central South Carolina...
East central Calhoun County in central South Carolina...
Northwestern Clarendon County in central South Carolina...
Sumter County in central South Carolina...
Southeastern Kershaw County in central South Carolina...
Southeastern Richland County in central South Carolina...
* Until 730 AM EDT.
* At 639 AM EDT, severe thunderstorms were located along a line
extending from near Clyde to near Elloree, moving east at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Sumter, Bishopville, South Sumter, Shaw Air Base, Oakland, Elliott,
Mulberry, Lee State Park, Sumter County Airport, Millwood, Poinsett
State Park, Goodale State Park, Mayesville, Pinewood, Paxville,
Cane Savannah, Lucknow, Dalzell, Dinkins Mill and Manville.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 99 and 126.
Interstate 95 between mile markers 126 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM EDT for central South
Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3380 8012 3357 8076 3435 8054 3436 8028
3432 8024 3437 8018 3432 8017 3428 8013
3423 8011 3420 8011 3416 8016 3411 8011
TIME...MOT...LOC 1039Z 250DEG 49KT 3443 8028 3357 8058
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$1 follow-up statement
054
WWUS52 KCAE 131110
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
710 AM EDT Mon Apr 13 2020
SCC017-027-055-061-079-085-131120-
/O.CAN.KCAE.SV.W.0060.000000T0000Z-200413T1130Z/
Lee SC-Calhoun SC-Clarendon SC-Sumter SC-Kershaw SC-Richland SC-
710 AM EDT Mon Apr 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR LEE...EAST CENTRAL CALHOUN...
NORTHWESTERN CLARENDON...SUMTER...SOUTHEASTERN KERSHAW AND
SOUTHEASTERN RICHLAND COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 AM EDT for central South
Carolina.
LAT...LON 3380 8012 3357 8076 3435 8054 3436 8028
3432 8024 3437 8018 3432 8017 3428 8013
3423 8011 3420 8011 3416 8016 3411 8011
TIME...MOT...LOC 1109Z 250DEG 49KT 3457 7981 3371 8012
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:32 AM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, Apr 13, 2:32 AM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 AM EDT Mon Apr 13 2020
.SYNOPSIS...
A strong front will cross the area along with thunderstorms and
potential for damaging wind gusts and isolated tornadoes late
tonight into Monday morning. The front will stall along the
coast Monday afternoon then move back toward the area along with
another round of rain showers late Tuesday into Wednesday. High
pressure and dry weather will return for Thursday with
unsettled weather for Friday through the weekend.
&&
.NEAR TERM /THROUGH TODAY/...
Things continue to come together for a round of severe weather
this morning. With continued strong low level warm/moist
advection, MLCAPES have gone above 1000 J/Kg over the Midlands,
with 1500 in parts of the CSRA. Add in SRH values of 500+, and
you have a potent combination ripe for areas of straightline
wind damage, along with a few tornadoes.
The line should move steadily through the area from west to
east, with arrival in the CSRA in the next couple of hours, then
the Columbia Metro area roughly 6-7 AM. The entire line should
move offshore by late morning, with a very mild but breezy
afternoon in store. Temperatures will climb into the lower to
middle 80s. The Lake Wind Advisory will remain in place
until 5 PM as the deepening low to our north continues to
provide gusty westerly winds.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
A front remains stalled along the coast during this time period with
high pressure building into The Midlands and CSRA. The GFS and EC
differ on the inland extent of showers Tuesday Night through
Wednesday as a wave develops along the front. The consensus
brings high chance/low likely POPs to east central GA and
central SC. Temperatures will be above normal on Monday, near
normal on Tuesday, and below normal on Wednesday with clouds and
showers.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure is over the Mid Atlantic Region on Thursday
and then moves offshore Friday. The EC and GFS bring an upper trough
into the Eastern U.S. next weekend but differ quite a bit on the
evolution of short waves rotating around the base of the trough.
Model consensus keeps Saturday dry, but introduces a chance of
showers for Sunday.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Widespread MVFR cigs blanket the forecast area ahead of an
approaching storm system. Earlier showers have shifted north of
the terminals and expect this lull in showers to continue for a
few hours with mainly just patchy light showers through 07z-08z.
A squall line to our west over TN/GA/AL will move east during
the predawn hours as instability and shear continue to increase
over our area. This will bring a high potential for severe
weather to move through the region affecting the terminals
between 09z-14z ahead of a low pressure system and front. IFR
restrictions expected in heavy rain associated with
thunderstorms. Winds ahead of the squall line will be from the
southeast and gradually veering to the south at speeds around 15
to 20 knots with gusts to 30 knots, while gusts associated with
the squall line could exceed 40 knots. A very strong low level
jet at or above 50kts at 2000 ft so low level wind shear likely
through about 14z and frontal passage. Sky becoming mainly clear
after 16z with gusty west winds slowly diminishing as pressure
gradient relaxes by 00z.
EXTENDED AVIATION OUTLOOK...Restrictions possible late Tuesday
night into Wednesday as another fast moving low pressure system
moves through the area. Dry high pressure is expected to build
into the region for Thursday and Friday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 PM EDT this afternoon for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 5 PM EDT this afternoon for SCZ016-
018-020>022-025>031-035>038-041-115-116.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Apr 13, 6:38 AM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Columbia SC 638 AM EDT Mon Apr 13 2020 SCZ016-021-022-028-029-031-036>038-041-115-116-141045- Chesterfield-Fairfield-Kershaw-Richland-Lee-Sumter-Orangeburg- Calhoun-Clarendon-Bamberg-Northern Lancaster-Southern Lancaster- 638 AM EDT Mon Apr 13 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GAZ040-063>065-077-SCZ018-020-025>027-030-035-141045- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Edgefield-Saluda-Lexington-Aiken-Barnwell- 638 AM EDT Mon Apr 13 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 13, 5:53 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM TSTM WND DMG 4 SSW SUMMIT 33.87N 81.44W
04/13/2020 LEXINGTON SC LAW ENFORCEMENT
SCHP REPORTED TREE DOWN ON POND BRANCH ROAD
AND DAVIS HITE PLACE. TIME ESTIMATED BY
RADAR.
&&
DALocal storm report, Apr 13, 5:54 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM TSTM WND DMG JACKSON 33.33N 81.79W
04/13/2020 AIKEN SC LAW ENFORCEMENT
SCHP REPORTED POWER LINES DOWN ON BURROUGHS
AND 2ND STREET IN LANGLEY, SC. TIME
ESTIMATED BY RADAR.
&&
DALocal storm report, Apr 13, 5:56 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM TSTM WND DMG JACKSON 33.33N 81.79W
04/13/2020 AIKEN SC LAW ENFORCEMENT
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
JACKSON. SCHP REPORTED POWER LINES DOWN ON
BURROUGHS AND 2ND STREET. TIME ESTIMATED BY
RADAR.
&&
DALocal storm report, Apr 13, 5:59 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
559 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM TSTM WND DMG 1 NNE BURNETTOWN 33.53N 81.85W
04/13/2020 AIKEN SC TRAINED SPOTTER
HAM RADIO OPERATOR REPORTED TREES DOWN AND
ROADWAY BLOCKED ON SUDLOW LAKE ROAD AND HWY
1. TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Apr 13, 6:03 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM TORNADO 6 S WINDSOR 33.40N 81.53W
04/13/2020 AIKEN SC TRAINED SPOTTER
A TRAINED SPOTTER REPORTED CONSIDERABLE
DAMAGE FROM A TORNADO IN THE VICINITY OF
HIGHWAY 278 AND JAYWOOD RD.
&&
JAQLocal storm report, Apr 13, 6:39 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TSTM WND DMG 2 N ORANGEBURG 33.52N 80.87W
04/13/2020 ORANGEBURG SC PUBLIC
PUBLIC REPORTED STRONG WINDS AND POWER
OUTAGE.
&&
LMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:23 AM EDT | Tornado Warning | CAE | Edgefield, McCormick | 37 min |
| Apr 13, 4:29 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 46 min |
| Apr 13, 4:41 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 49 min |
| Apr 13, 4:58 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 47 min |
| Apr 13, 5:06 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Saluda | 39 min |
| Apr 13, 5:14 AM EDT | Tornado Warning | CAE | Aiken, Barnwell | 31 min |
| Apr 13, 5:16 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 29 min |
| Apr 13, 5:34 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Fairfield, Lexington, Newberry, Richland | 41 min |
| Apr 13, 5:37 AM EDT | Tornado Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 23 min |
| Apr 13, 5:43 AM EDT | Tornado Warning | CAE | Bamberg, Barnwell, Orangeburg | 32 min |
| Apr 13, 5:55 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 35 min |
| Apr 13, 5:56 AM EDT | Tornado Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 34 min |
| Apr 13, 6:02 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 28 min |
| Apr 13, 6:04 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lexington, Richland, Sumter | 41 min |
| Apr 13, 6:09 AM EDT | Tornado Warning | CAE | Bamberg, Barnwell, Orangeburg | 36 min |
| Apr 13, 6:13 AM EDT | Tornado Warning | CAE | Bamberg, Calhoun, Orangeburg | 32 min |
| Apr 13, 6:22 AM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 23 min |
| Apr 13, 6:23 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 52 min |
| Apr 13, 6:35 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg, Sumter | 40 min |
| Apr 13, 6:46 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 29 min |
| Apr 13, 6:58 AM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.